Ice Storm, Banks
- When
- December 4, 2:00 PM EST to December 5, 12:50 AM EST
- Where
- Banks forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
A wedge of cold air from the northeast and a strong upper-level disturbance with ample Gulf moisture combined to bring the north central, northeast, and east central portions of Georgia a minor ice storm. The area affected by the ice was generally northeast of a line from Blue Ridge, to Atlanta, to Athens, to Washington.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A wedge of cold air from the northeast and a strong upper-level disturbance with ample Gulf moisture combined to bring the north central, northeast, and east central portions of Georgia a minor ice storm. The area affected by the ice was generally northeast of a line from Blue Ridge, to Atlanta, to Athens, to Washington. Warm ground temperatures and surface temperatures of only 31 to 32 across the ice storm area prevented any major problems from occurring. Thus, ice accumulations were minimal with accumulations generally around 1/4 inch. Problems caused by the ice were minimal as well, with just a scattering of power outages caused by small tree limbs falling on power lines. The warm ground temperatures kept ice from forming on roads and bridges for the most part, although isolated patches of ice formed on bridges and overpasses in some northeastern counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 4, 9:39 AM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 900 AM EST WED DEC 4 2002 .CURRENT... WEDGE BUILDING IN WITH OVERRUNNING MIXED PRECIP NORTH OF I-20. SLEET BEING REPORTED LUMPKIN, ELBERT,MADISON COUNTIES AND NORTHEAST. WILL SEE AN INITIAL BURST OF NON ACCUMULATING IP, THEN RAIN NEAR ATL TO R-/ZR- AHN AND NE. ONSET OF ACCUMULATIONS TO BE LATE AFTERNOON AND THIS MAINLY ABOVE GROUND SURFACES DUE TO ANTECEDENT WARM GROUND. LOWERING TEMPERATURES THIS AFTERNOON DUE TO EVAPORATIVE COOLING. .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. AN ICE STORM WARNING HAS BEEN POSTED FOR PARTS OF NORTH GEORGIA FOR TODAY AND TONIGHT. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE... MAINLY EAST AND NORTH OF A LINE FROM BLUE RIDGE TO ATLANTA TO CRAWFORDVILLE. .SYNOPSIS... ARCTIC HIGH PRESSURE ALONG THE EAST COAST WILL PUSH A WEDGE OF COLD AIR DOWN THE EASTERN SLOPES OF THE APPALACHIANS INTO NORTH GEORGIA TODAY. AT THE SAME TIME...LOW PRESSURE MOVING OUT OF TEXAS WILL SPREAD MOISTURE NORTHEASTWARD ACROSS GEORGIA. FOR FURTHER DETAILS...SEE OR LISTEN TO THE ICE STORM WARNING ISSUED BY OUR OFFICE. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY ICY CONDITIONS MAY LINGER IN PORTIONS OF NORTH GEORGIA INTO THURSDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THORUGH TUESDAY . && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The national radar mosaic for the moment the first event began.
18 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326319, 5326320, 5326321, 5326322, 5326323, 5326324, 5326325, 5326326, 5326327, 5326328, 5326329, 5326330, 5326331, 5326332, 5326333, 5326334, 5326335, 5326336.